anyone on here take topamax?

Jennifer - posted on 02/20/2009 ( 3 moms have responded )

153

6

38

Hi all,
I am dealing with a change in meds. I never deal with a change in meds well. That said, My new med is Topamax. I never read the side effects because, within a day I will have them all. But ever since I started taking it, I have a tremendous headache and had trouble sleeping. So today instead of taking it at bed, i took it in the am..i got just a small head ache however i feel very drugged up. I dont want to call my doc yet as it has only been three days and i am hoping this drug can work for me...i am hoping that if i stick with it these side effects will go away.
Does anyone else take this..any suggestions or comments.
Thanks
Jenn

If you see this, leave this form field blank.
Powered by RESPECT not THUMPS

3 Comments

View replies by

Tracey - posted on 04/01/2009

301

122

23

Hi Jennifer,



How are you doing with the Topamax?  Since I don't know what you were given the Topamax for I certainly wouldn't try to diagnos you.  But I would like to clarify some information with regards to Topamax also known as Topiramate.  Topamax is an add-on anti-seizure medication and when the trial studies were done a number of years ago, I was one of many involved at the time, here in Canada.  Since its acceptance as a safe drug to be used publicly, health officials have also found Topamax can be very useful for other medical conditions as well.  In particular it has been found to be very helpful for those who suffer from migraines.  This is thought to be because Topamax works by calming the nerves in the brain.  A possibility for your initial headache could have been, too high of a dose of Topamax at the start...Topamax, like a lot of anti seizure meds, should be introduced to the body slowly.  Then the dose increased gradually until you reach the amount directed by your physician.  I am still on Topamax, I think it's been something like 8 years now, and for the most part it's been pretty good for me.  But the one thing I found I haven't been able to tolerate from any of the medications I've been on is, I've never been able to take as high of a dose as what is considered to be the "recommended" or "standard" without ending up with a lot more side effects.  So, over the years, I have learned how to compensate with a lower dose of meds in order to keep some quality of life - this has never been done without my specialist's knowledge (though it hasn't always received his approval).  Something else to note...very important -  whenever a person comes off of an anti-seizure medication it should be done slowly as well - to allow the nervous system to regulate accordingly and prevent the onset of seizures.  I hope this has been helpful.



Good luck & take care!



Sincerely,



Tracey Alderson, President of the Board of Directors, Epilepsy Huron-Perth



Administrator, Epilesy Awareness 2009



 

Rhiannon - posted on 03/09/2009

4

10

0

I take Topamax for migranes.  I find it quite effective.  For my major depressive disorder I take Prozac and Wellbutrin.  As someone who had change meds over 15 times before I found a combo that worked, I'd like to tell you to not give up!   I know from experience that it can take a long time to find the right combo, and when you do, it can take a long time to get it into your system and have all the dopey feeling side effects go away.  But I promise they will!

Jennifer - posted on 02/23/2009

253

11

18

I'm on topamax. I've been on it quite a while now. I usually get every side effect known to man, so this one I did pretty well on. I think it works well and there's nothing to worry about. I take it at night, personally, but I also take a med for sleep and it cancels out my headaches.. Topamax is actually a drug used for migranes.

Good Luck.

Join Circle of Moms

Sign up for Circle of Moms and be a part of this community! Membership is just one click away.

Join Circle of Moms